Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Tucson, AZ

July 25, 2014Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2014, 3:11 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2014, 3:11 PM MST (22:11 UTC)
Expired
Jul 25, 2014, 5:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 105 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WGUS55 KTWC 252211
FFWTWC
AZC019-023-260015-
/O.NEW.KTWC.FF.W.0020.140725T2211Z-140726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
311 PM MST FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  WEST CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 515 PM MST

* AT 303 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAMORI...  
TOPAWA...SOUTH KOMELIK...FRESNAL CANYON AND COWLIC. INDIAN ROAD 19 
SOUTH OF SOUTH KOMELIK HAS BEEN REPORTED AS IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3164 11207 3194 11201 3168 11109 3140 11130

$$
1 follow-up statement
862 
WGUS75 KTWC 260019
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
519 PM MST FRI JUL 25 2014

AZC019-023-260026-
/O.EXP.KTWC.FF.W.0020.000000T0000Z-140726T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
519 PM MST FRI JUL 25 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PIMA AND
WEST CENTRAL SANTA CRUZ COUNTIES...

EVEN THOUGH THE FLASH FLOOD WARNING WAS ALLOWED TO EXPIRE AT 515 PM 
MST...RUNOFF FROM THE EARLIER THUNDERSTORMS WILL CONTINUE TO RESULT 
IN SWOLLEN WASHES FOR ANOTHER COUPLE OF HOURS. THEREFORE...A SMALL 
STREAM FLOOD ADVISORY HAS BEEN ISSUED THAT EXTENDS THROUGH 7 PM MST 
AND COVERS A LARGE PART OF CENTRAL PIMA COUNTY...INCLUDING MUCH OF 
THE TOHONO O'ODHAM NATION. 

LAT...LON 3164 11207 3194 11201 3168 11109 3140 11130

$$

MOLLERE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:22 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 25, 2:22 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST FRI JUL 25 2014

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE THIS EVENING
ACROSS THE AREA...WITH A CONTINUED THREAT THROUGHOUT THE WEEKEND.
THE BEST COVERAGE WILL LIKELY BE TOMORROW AFTERNOON AND EVENING.
THIS WILL KEEP TEMPERATURES NEAR SEASONAL AVERAGE OVER THE NEXT
COUPLE OF DAYS.

&&

.DISCUSSION...CURRENT RADAR TRENDS SHOW SLOW MOVING TO QUASI-
STATIONARY STORM DEVELOPMENT. THIS IS DUE TO THE RELATIVELY WEAK
FLOW ALOFT AS SEEN IN THE 18Z SOUNDING. THE SOUNDING DOES SHOW A
VERY WEAK CAP IN PLACE BUT DON'T THINK IT WILL STOP DEVELOPMENT
OVER THE CITY AS OUTFLOWS ARE ALREADY PUSHING OUT FROM THE INITIAL
DEVELOPMENT. AGAIN THIS DEVELOP HASN'T MOVED MUCH SO THERE WILL BE
A THREAT OF FLASH FLOOD OR AT LEAST SOME PONDING OF WATER NEAR THE
HIGHER TERRAIN. AS OF 20Z HAVE BEGUN TO SEE SOME DEVELOPMENT ALONG
THE OUTFLOWS WHICH IS A SIGN OF THINGS TO COME. THE DOMINATE SIDE
OF THE OUTFLOWS TODAY WILL BE THE WESTERN SIDE...WHICH WILL
ENHANCE THE BLOWING DUST THREAT FOR MOST LOCATIONS WEST OF THE KITT
PEAK TO TUCSON TO FLORENCE LINE. A BLOWING DUST ADVISORY IS IN
EFFECT FOR THAT REASON. HIRES GUIDANCE CONTINUES HINTING THAT ONCE THINGS
PUSHING OFF THE HIGHER TERRAIN STORM DEVELOPMENT WILL PROPAGATE
ALONG THE WESTERN OUTFLOW AS AFOREMENTIONED...LEAVING MAINLY
ISOLATED TO SCATTERED WEAK CONVECTION BEHIND. THEN CLEARING OUT
AOA 00Z FROM TUCSON EAST WITH MOST OF THE AREA CLEARED BY SUNSET.

THE REST OF THE WEEKEND THERE WILL BE ENOUGH LINGERING MOISTURE
HAVE CONTINUED DEVELOPMENT. TOMORROW IN FACT WILL HAVE A LITTLE
HELP FROM A WEAK IMPULSE MOVING ACROSS THE SOUTHERN EDGE OF THE
HIGH. THEN SUNDAY IT LOOKS LIKE IT WILL BE MAINLY DUE TO OUTFLOW
FROM PREVIOUS DAY THAT WILL HELP INITIATE CONVECTION. THIS WILL
KEEP TEMPS DOWN TO NEAR SEASONABLE AVERAGES. OTHERWISE...ONLY
MADE MINOR CHANGES TO THE FORECAST.

&&

.AVIATION...VALID THRU 27/00Z.
SCTD -TSRA/-SHRA WILL BE MOVG W-NW ACROSS SE AZ FOR THE REMAINDER OF
THIS AFTN INTO THIS EVENING. MVFR CIGS/VSBYS NEAR +TSRA. AREAS OF BLDU
WITH VSBYS BLW 1/2SM MAY OCCUR NW OF KTUS INTO PINAL COUNTY THRU
26/03Z. AFTER 26/04Z...ISOLD -SHRA/TS WITH DEBRIS CLOUDS ACROSS MOST
OF SE AZ WITH DECKS 8-14KFT AGL. THUNDERSTORMS TO REDEVELOP LATE
SATURDAY MORNING INTO SATURDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING.
EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS WEEKEND. A GRADUAL DECREASE IN THUNDERSTORM ACTIVITY IS THEN
EARLY NEXT WEEK. HOWEVER...MOISTURE WILL REMAIN SUFFICIENT FOR
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
BLOWING DUST ADVISORY UNTIL 9 PM MST THIS EVENING FOR AZZ501-502-
504-505.

&&

SHORT TERM...MEADOWS
FIRE WX/AVIATION...GLUECK

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 25, 12:14 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1214 PM MST FRI JUL 25 2014

AZZ507-513-251945-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
1214 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ AND EXTREME
SOUTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

AT 1204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUACHUCA CITY...OR JUST
SOUTH OF CANELO IN SANTA CRUZ COUNTY. THIS STORM WAS MOVING SLOWLY
TO THE WEST NORTHWEST. STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...CANELO.

LAT...LON 3154 11062 3161 11046 3144 11038 3140 11050
TIME...MOT...LOC 1913Z 180DEG 0KT 3152 11050
Special weather statement, Jul 25, 2:38 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST FRI JUL 25 2014

AZZ504-507-514-252230-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
238 PM MST FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 330 PM
MST...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF VAIL...OR 22 MILES
SOUTHEAST OF TUCSON...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...VAIL...RITA RANCH AND SAGUARO
NATIONAL PARK EAST.

LAT...LON 3202 11081 3216 11084 3222 11074 3224 11063
      3213 11045 3201 11054 3193 11072
TIME...MOT...LOC 2137Z 134DEG 9KT 3206 11064
Local storm report, Jul 25, 3:11 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
311 PM MST FRI JUL 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      SOUTH KOMELIK           31.72N 111.77W
07/25/2014                   PIMA               AZ   LAW ENFORCEMENT

            INDIAN ROAD 19 NORTH OF SOUTH KOMELIK IMPASSIBLE DUE TO
            WATER OVER THE ROAD.

&&

EVENT NUMBER TWC1400064

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:03 AM MSTBlowing Dust AdvisoryTWCPima, Pinal16 hr
Jul 25, 12:14 PM MSTSpecial Weather StatementTWCSanta Cruz31 min
Jul 25, 12:56 PM MSTFlash Flood WarningTWCCochise, Santa Cruz2 hr
Jul 25, 1:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 25, 1:27 PM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Jul 25, 1:41 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz34 min
Jul 25, 1:43 PM MSTSevere Thunderstorm WarningTWCSanta Cruz32 min
Jul 25, 2:07 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 25, 2:31 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 25, 2:38 PM MSTSpecial Weather StatementTWC52 min
Jul 25, 3:21 PM MSTSpecial Weather StatementTWC39 min
Jul 25, 3:29 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 25, 3:40 PM MSTAreal Flood AdvisoryTWCPima95 min
Jul 25, 3:56 PM MSTDust Storm WarningTWCPinal64 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.